Mar 31 2012
Glucocorticoids - a type of steroid hormone - are widely used in a number of medical disorders. Worldwide, it is estimated that almost 5% of postmenopausal women take glucocorticoids. As well as having specific benefits, Glucocorticoids have side effects. One of the potentially most important is that glucocorticoid use is associated with bone loss, which is most rapid in the first 3-6 months of treatment, potentially leading to serious complications and osteoporosis in many postmenopausal women.
The International Osteoporosis Foundation, along with the European Society for Calcified Tissue, launched new guidance on glucocorticoid use at the European Congress on Osteoporosis and Osteoarthritis (which took place in Bordeaux from March 21 - 24, 2012). Given the special relevance to postmenopausal women, the International Menopause Society (IMS) is supporting the publication of the guidance.
Dr Tobie de Villiers, President of the International Menopause Society (IMS), commented, "Bone loss is a concern for all women around the age of menopause, and especially for the almost 5% of postmenopausal women worldwide who take oral glucocorticoid therapy. The IMS encourages women to be aware of this potentially dangerous side-effect of therapy and to discuss what precautions can be taken with their doctors."
Continuing, Dr de Villiers said "The ovaries stop producing estrogen around the time of the menopause, meaning that women find that the risk of bone loss and osteoporosis increases. This is already difficult for many women to cope with, so we need to be especially careful that the medicines which women take for other conditions don't actually harm women's bones. Glucocorticoids are important and valuable medicines, but like all medicines they have side effects and their use must be customised and monitored. Women, especially women after their menopause, need to be more aware of the possibility of this serious side-effect. These guidelines are aimed at allowing national organisations to develop effective systems to use glucocorticoids effectively".